By Manojna Maddipatla, Reuters, August 26 :
The use of Pfizer Inc (PFE.N) and German partner BioNTech SE’s (22UAy.DE) widely used COVID-19 vaccine marginally increases the risk of heart inflammation, but the risk is higher among those infected with the coronavirus, a study published on Wednesday in the New England Journal of Medicine showed.
Among every 100,000 patients who get the vaccine, 1 to 5 will likely develop myocarditis who would not otherwise have developed it, researchers reported based on data from Clalit Health Services, a large Israeli HMO.
That rate is much higher – 11 per 100,000 – among people infected with the coronavirus, they said.
The data comes days after Pfizer/BioNTech’s COVID-19 vaccine became the first fully approved vaccine in the United States for people aged 16 and older, a move that could potentially persuade vaccine skeptics to get the shot.
The researchers compared adverse event rates in 884,828 vaccinated individuals and an equal number of unvaccinated people. Overall, 21 persons reported myocarditis in the vaccinated group – mostly young men – compared with 6 people among the unvaccinated.
Most adverse events in vaccinated people were mild, but some, such as myocarditis, are potentially serious, researchers said.
The researchers also analyzed adverse event rates in more than 240,000 infected patients. The results indicate that COVID-19 infection is itself a very strong risk factor for myocarditis, and it also substantially increases the risk of other serious adverse events, they said.
“For me this is a really terrific paper in part because it actually takes data from the same system, and tries to provide more information, not just about the potential risks of vaccination, but also the potential benefits of vaccination,” said Dr. Grace Lee of Stanford University, whose editorial was published with the report.
Pfizer’s vaccine, along with a rival mRNA vaccine from Moderna Inc (MRNA.O), came under regulatory scrutiny in several countries after some reports of cases of heart inflammation.
Israel’s health ministry said in June it saw a possible link between such cases and Pfizer’s COVID-19 vaccine.